A mathematical study of a model for childhood diseases with non-permanent immunity

S. M. Moghadas, A. B. Gumel

Research output: Contribution to journalArticle

36 Scopus citations

Abstract

Protecting children from diseases that can be prevented by vaccination is a primary goal of health administrators. Since vaccination is considered to be the most effective strategy against childhood diseases, the development of a framework that would predict the optimal vaccine coverage level needed to prevent the spread of these diseases is crucial. This paper provides this framework via qualitative and quantitative analysis of a deterministic mathematical model for the transmission dynamics of a childhood disease in the presence of a preventive vaccine that may wane over time. Using global stability analysis of the model, based on constructing a Lyapunov function, it is shown that the disease can be eradicated from the population if the vaccination coverage level exceeds a certain threshold value. It is also shown that the disease will persist within the population if the coverage level is below this threshold. These results are verified numerically by constructing, and then simulating, a robust semi-explicit second-order finite-difference method.

Original languageEnglish (US)
Pages (from-to)347-363
Number of pages17
JournalJournal of Computational and Applied Mathematics
Volume157
Issue number2
DOIs
StatePublished - Aug 15 2003

Keywords

  • Basic reproductive number
  • Epidemic models
  • Equilibria
  • Finite-difference method
  • Stability
  • Vaccination

ASJC Scopus subject areas

  • Computational Mathematics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'A mathematical study of a model for childhood diseases with non-permanent immunity'. Together they form a unique fingerprint.

  • Cite this